7 Self-Care Tips for Managing Painkiller-Induced Constipation

Don’t get stuck with uncomfortable side effects.

Painkillers, particularly opioids like morphine and hydrocodone, can cause a variety of side effects—and one of the most uncomfortable side effects is constipation. Many doctors recommend that you take a preventive approach to dealing with painkiller-induced constipation. Start treating it early so your body and bowels don’t get too bogged down from the get-go. Fortunately, there are several simple tips you can try to keep things moving.

Was this helpful? (996)

Medically Reviewed By: William C. Lloyd III, MD, FACS | Last Review Date:

© 2016 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

View Sources

Medical References

  1. Pain Relief, Opiods, and Constipation. Harvard Health Publications. http://www.health.harvard.edu/pain/pain-relief-opioids-and-constipation
  2. Management of Common Opiod-Induced Adverse Effects. American Family Physician. http://www.aafp.org/afp/2006/1015/p1347.html
  3. NHS Choices. Constipation - Treatment. http://www.nhs.uk/Conditions/Constipation/Pages/Treatment.aspx
  4. How to prevent constipation caused by your medicines. Group Health. https://provider.ghc.org/open/caringForOurMembers/patientHealthEducation/conditionsDiseases/constipa...
ADVERTISEMENT

You Might Also Like

Share via Email

PREVIOUS ARTICLE:

9 Ways to Beat Painkiller-Induced Constipation

NEXT ARTICLE:

12 Best Foods for Painkiller-Induced Constipation